Mathematics Faculty Research

Title

One-Dimensional Approach to Modeling Damage Evolution in Galvanic Corrosion

Document Type

Article

Publication Date

Fall 11-2014

Abstract

A one-dimensional mathematical model is developed to describe time-dependent damage evolution in well-mixed (spatially uniform species concentrations) galvanic systems using an IR drop approach. An asymptotic procedure taking advantage of disparity in length scales (thin film approximation for the electrolyte thickness) is used to derive the model. Limitations that result from the reduction of dimension are described, along with an analysis demonstrating the ability of the 1D model to capture physical phenomena, such as area ratio effects. Computed potential, current density, and corrosion damage profiles are compared and verified with experimental data available in the literature and 2D galvanic corrosion simulations. Fully derived governing equations for several different 1D geometries are presented.

Publication Title

Corrosion Science

Volume

88

First Page

36

Last Page

48